Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 402, NWS Jackson, MS

June 2, 2003Hinds County, Madison County, Rankin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 2, 2003, 5:10 PM CDT for Hinds County, Madison County, Rankin County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2003, 5:10 PM CDT (22:10 UTC)
Expired
Jun 2, 2003, 5:55 PM CDT
In force
45 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Hinds County, MS, Madison County, MS, Rankin County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 3:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.2 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1747 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

414 
WUUS54 KJAN 022210
SVRJAN
MSC049-089-121-022255-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
510 PM CDT MON JUN 2 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HINDS COUNTY IN CENTRAL MISSISSIPPI
  RANKIN COUNTY IN CENTRAL MISSISSIPPI
  MADISON COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 555 PM CDT

* AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF DOWNTOWN JACKSON...MOVING
  NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR NORTHEAST JACKSON...FLOWOOD AT 515 PM CDT
  BE NEAR RIDGELAND...MADISON AT 520 PM CDT
  BE NEAR LOWER ROSS BARNETT RESERVOIR...GLUCKSTADT AT 525 PM CDT
  BE NEAR FANNIN AT 530 PM CDT
  BE NEAR UPPER ROSS BARNETT RESERVOIR...CANTON AT 535 PM CDT

HAIL TO THE SIZE OF QUARTERS...DAMAGING WINDS AND TORRENTIAL RAIN ARE 
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE 
THE STORM PASSES.

LAT...LON 3246 9042 3220 9029 3242 8990 3265 9000
          3253 9024

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:04 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 2, 3:04 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
304 PM CDT MON JUN 2 2003

FORECAST CHALLENGES THIS PERIOD ARE MAINLY THE TIMING AND INTENSITY
OF THE CONVECTION.

CURRENTLY THE WARM FRONT HAS MOVED NORTH OF THE AREA. A LINE OF
THUNDERSTORMS IS TO THE WEST OVER SOUTH CENTRAL ARKANSAS MOVING TO
THE EAST. THE CAP CONTINUES TO ERODE AS A GOOD CU FIELD HAS
DEVELOPED. WILL CONTINUE TO BECOME MORE UNSTABLE AS THE EVENING
PROGRESSES...WITH PWATS APPROACHING 2IN...A GOOD 30KT LOW LEVEL JET
IN PLACE...CAPE VALUES AROUND 2200...AND LIS AROUND -4.5. AN OUTFLOW
BOUNDARY WILL ALSO BE PROGRESSING FROM THE NORTH THROUGH THE AREA
FROM THIS MORNINGS CONVECTION...AS THE SHORTWAVE ENTERS THE REGION
FROM THE WEST. CONVECTION WILL CONTINUE TO FILL IN FROM THE WEST AND
INCREASE IN INTENSITY. EXPECT ISOLATED SEVERE TO OCCUR IN THE
NORTHERN AND WESTERN ZONES...WILL MENTION THIS IN THE ZONES
AS WELL AS THE HWO...WITH RAIN HEAVY AT TIMES WORDING/GENERAL
THUNDER IN THE EAST. THE GFS INITIALIZED THE BEST THIS MORNING SO
WILL TREND WITH IT. THE COLD FRONT STARTS MOVING THROUGH THE AREA
TUESDAY MORNING...WITH THE UPPER LEVEL SHORTWAVE DEVELOPING AN MCS
OVER THE SOUTHERN ZONES AS THE BASE OF THE SW TROUGH PASSES THROUGH
SOUTHERN MS AND LA. CLEARING BEGINS IN THE DELTA REGION BY TUESDAY
NIGHT AS THE FRONT CONTINUES TO PROGRESS TO THE SOUTHEAST. WILL
DECREASE WORDING TO SLIGHT CHANCE IN THE SOUTHEAST FOR WEDNESDAY AND
BY WEDNESDAY NIGHT...SHOULD BE CLEAR THROUGHOUT THE FORECAST AREA.

EXTENDED DISCUSSION...MODELS LOOK CONSISTENT WITH THE COOL SEASON
UPPER LEVEL TROUGH PATTERN OVER THE PLAINS AND THE RIDGE OVER THE
ROCKIES. THIS WILL BRING A SERIES OF FRONTAL SYSTEMS AND SHORT WAVES
THROUGH THE AREA. MAIN PROBLEM IS THE TIMING OF THE SHORT WAVES. THE NEXT
FRONT APPROACHES THE AREA ON FRIDAY AND MOVES THROUGH FRIDAY NIGHT
INTO SATURDAY. PRECIP LOOKS FAIRLY SIGNIFICANT SO WILL CONTINUE TO
MENTION IT IN THE HWO. IT BEGINS TO CLEAR OUT BEHIND THE SYSTEM
SUNDAY...RETURNING TO SOUTHERLY FLOW ON MONDAY. A SHORT WAVE TROUGH
APPROACHES MONDAY NIGHT AND COULD AFFECT THE DELTA REGION.

PRELIMINARY NUMBERS:
JAN TB 071/084 066/085 061 24860
    BTTEE 086/071 086/070 087/068 089/068 087 00005555000
MEI TB 070/083 065/085 061 24863
    BTTBB 086/071 087/070 087/068 089/068 088 00005555000

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

24/17
Hazardous weather outlook, Jun 2, 2:39 PM CDT, 2 hours 31 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031939-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
239 PM CDT MON JUN 02 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE
THROUGH TONIGHT ACROSS SOUTHEAST ARKANSAS...CENTRAL
MISSISSIPPI...AND NORTHEAST LOUISIANA.	THE PRIMARY RISK WITH
STORMS WILL BE DAMAGING STRAIGHT LINE WINDS AND DOWNBURSTS.
SEVERE STORMS WILL BE A LITTLE MORE NUMEROUS OVER THE DELTA
REGION ALONG THE HIGHWAY 82 CORRIDOR FROM WINONA WESTWARD TO
GREENVILLE AND CROSSETT.

A WARM MOIST AND VERY UNSTABLE AIRMASS WILL COMBINE WITH AN UPPER
LEVEL DISTURBANCE COMING EAST FROM TEXAS TO TRIGGER THE
THUNDERSTORMS TONIGHT AND TUESDAY. THIS INCREASING ENERGY MAY
SPAWN A FEW STRONG STORMS THROUGH MIDNIGHT...MAINLY WEST OF
INTERSTATE 55 BEFORE THE ACTIVITY BEGINS TO DECREASE INTO MORE OF
A HEAVY RAIN SYSTEM LATE TONIGHT AND EARLY TUESDAY.

SHOWERS AND THUNDERSTORMS WILL INCREASE AGAIN TUESDAY AFTERNOON
AND EVENING HOURS MAINLY OVER SOUTH MISSISSIPPI...AND THEN SHOULD
BECOME CONCENTRATED IN AREAS OF MISSISSIPPI SOUTH OF INTERSTATE
20 AND SOUTH OF INTERSTATE 20 AFTER MIDDAY.

...FLOODING...
INCREASING SOUTHERLY FLOW WILL TRANSPORT VERY HIGH ATMOSPHERIC
MOISTURE VALUES INTO SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND
MUCH OF MISSISSIPPI THROUGH TONIGHT.  SHOWERS AND THUNDERSTORMS
OVER THESE AREAS COULD CONCENTRATE INTO A CLUSTER OVER THE LOWER
MISSISSIPPI VALLEY LATER TONIGHT.

ANY AREAS OF HEAVY RAIN AND THUNDERSTORMS COULD PERSIST OVER
SPECIFIC LOCATIONS AND MAY BE CAPABLE OF DROPPING ONE TO TWO
INCHES OF RAINFALL WITHIN A FEW HOURS TIME. ALTHOUGH WIDESPREAD
FLOODING IS NOT ANTICIPATED...HEAVY RAIN IN THESE AREAS COULD
CAUSE PONDING OF WATER UPON ROAD SURFACES MONDAY EVENING INTO
EARLY TUESDAY MORNING. ANY HEAVY RAIN SHOULD BE CONFINED TO
SOUTHERN MISSISSIPPI LATER ON TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

...DAYS TWO AND THREE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...
STRONG THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY AND INTO
SATURDAY ACROSS SOUTHEASTERN ARKANSAS...NORTHEASTERN LOUISIANA
AND CENTRAL MISSISSIPPI.

A STRONG COLD FRONT WILL MOVE OVER THE REGION AND GENERATE
SHOWERS AND STRONG THUNDERSTORMS BEGINNING FRIDAY AND ENDING
DURING THE DAY SATURDAY.  AT THIS TIME IT APPEARS AMPLE LOW LEVEL
MOISTURE...INSTABILITY AND WIND SHEAR WILL BE AVAILABLE TO
PRODUCE STRONG THUNDERSTORMS. THE  PRIMARY RISK IS EXPECTED TO BE
STRONG WINDS AND HEAVY RAINS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY CONTINUE THROUGH TONIGHT...ESPECIALLY
FOR NORTHWEST MISSISSIPPI... SOUTHEAST ARKANSAS AND NORTHEAST
LOUISIANA. ACTIVATION MAY BECOME NECESSARY AGAIN ON TUESDAY FOR
MAINLY SOUTH MISSISSIPPI.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 2, 4:46 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
446 PM CDT MON JUN 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    CLAYTON                   LA   WIND DAMAGE
06/02/03   CONCORDIA                      TREES AND POWER LINES
                                          DOWN NEAR CLAYTON ALONG
                                          HIGHWAY 569.

0420 PM    NATCHEZ                   MS   WIND DAMAGE
06/02/03   ADAMS                          TREES DOWN REPORTED BY
                                          ADAMS SO.

0305 PM    2 E CLAYTON               LA   WIND DAMAGE
06/02/03   CONCORDIA                      TREES DOWN ALONG HIGHWAY
                                          469 REPORTED BY CONCORDIA
                                          SO.
Local storm report, Jun 2, 4:46 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
446 PM CDT MON JUN 02 2003

...CORRECTION APPLIES TO TIME OF EVENT FOR NATCHES IN ADAMS COUNTY...

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    CLAYTON                   LA   WIND DAMAGE
06/02/03   CONCORDIA                      TREES AND POWER LINES
                                          DOWN NEAR CLAYTON ALONG
                                          HIGHWAY 569.

0310 PM    NATCHEZ                   MS   WIND DAMAGE
06/02/03   ADAMS                          TREES DOWN REPORTED BY
                                          ADAMS SO.

0305 PM    2 E CLAYTON               LA   WIND DAMAGE
06/02/03   CONCORDIA                      TREES DOWN ALONG HIGHWAY
                                          469 REPORTED BY CONCORDIA
                                          SO.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 2:50 PM CDTSevere Thunderstorm WarningJANAdams, Jefferson30 min
Jun 2, 4:56 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower44 min
Jun 2, 4:59 PM CDTSevere Thunderstorm WarningJANLowndes31 min
Jun 2, 5:04 PM CDTSevere Thunderstorm WarningJANSharkey46 min
Jun 2, 5:22 PM CDTSevere Thunderstorm WarningJANLeflore48 min
Jun 2, 5:26 PM CDTSevere Thunderstorm WarningJANHumphreys59 min
Jun 2, 5:29 PM CDTSevere Thunderstorm WarningJANLowndes41 min
Jun 2, 5:43 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada62 min
Jun 2, 5:54 PM CDTSevere Thunderstorm WarningJANRankin41 min
Jun 2, 6:02 PM CDTSevere Thunderstorm WarningJANScott58 min
Jun 2, 6:05 PM CDTSevere Thunderstorm WarningJANAttala, Leake, Madison60 min
Jun 2, 6:09 PM CDTSevere Thunderstorm WarningJANLeflore31 min
Jun 2, 6:18 PM CDTSevere Thunderstorm WarningJANHolmes62 min
Jun 2, 6:33 PM CDTSevere Thunderstorm WarningJANLawrence, Lincoln62 min
Jun 2, 6:35 PM CDTSevere Thunderstorm WarningJANRankin45 min
Jun 2, 6:40 PM CDTSevere Thunderstorm WarningJANMontgomery60 min
Jun 2, 6:46 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada29 min
Jun 2, 6:49 PM CDTSevere Thunderstorm WarningJANChoctaw, Winston61 min
Jun 2, 6:52 PM CDTSevere Thunderstorm WarningJANCopiah, Simpson43 min
Jun 2, 6:56 PM CDTSevere Thunderstorm WarningJANJefferson Davis39 min
Jun 2, 6:56 PM CDTSevere Thunderstorm WarningJANLeake, Neshoba, Newton, Scott59 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.